Help save lives this holiday season
Potential side effects of chemotherapy for extrahepatic bile duct cancer
Side effects can occur with any type of treatment for extrahepatic bile duct cancer, but not everyone has them or experiences them in the same way. Side effects of chemotherapy will depend mainly on:
- the type of drug(s)
- the dose
- how the drug is given
- the person's overall health
- whether it is combined with radiation therapy
- Side effects can be more severe when radiation therapy is given with chemotherapy.
Chemotherapy kills cancer cells, but it can also damage healthy cells. Different cells and tissues in the body tolerate chemotherapy differently.
Side effects can happen any time during chemotherapy. Some may happen during, immediately after or a few days or weeks after chemotherapy. Most side effects go away after chemotherapy is completed, once healthy cells have recovered from the effects of chemotherapy. Late side effects can occur months or years after chemotherapy. Some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team. Doctors may grade (measure) how severe certain side effects are. Sometimes chemotherapy doses or drugs need to be adjusted if side effects are severe.
Bone marrow suppression is a condition in which one or more of the main types of blood cells are decreased.
- A low white blood cell count (neutropenia) increases the risk for infection.
- Cholangitis is an infection of the biliary system and is the most serious infection that can occur in people with extrahepatic bile duct cancer.
- A low platelet count (thrombocytopenia) increases the risk for bruising and bleeding.
- A low red blood cell count (anemia) causes fatigue, paleness and malaisemalaiseA general feeling of discomfort or illness..
Low blood cell counts occur because of chemotherapy's effect on the bone marrow, where blood cells are made. Blood counts often reach their lowest level about 7–14 days after chemotherapy. Bone marrow suppression is the most common and most serious side effect. When it happens, the dose of chemotherapy is usually adjusted right away or chemotherapy may have to be stopped temporarily.
Nausea and vomiting, fatigue or a buildup of waste products as cancer cells are destroyed can cause loss of appetite. Some chemotherapy drugs used to treat extrahepatic bile duct cancer may cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don't eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a person recover from treatment.
Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely when combinations of chemotherapy drugs are given to treat extrahepatic bile duct cancer.
Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may continue for a few days after treatment. Some people may have anticipatory nausea after having a few treatments – they feel nauseated even before treatment is given because they expect to be sick.
A sore mouth (also called stomatitis or oral mucositis) occurs because of chemotherapy's effect on cells inside the mouth. Some of the drugs used to treat extrahepatic bile duct cancer can cause a sore mouth. A sore mouth occurs about a week (5–14 days) after chemotherapy starts. It often improves on its own a few weeks after treatment is finished.
Painful mouth sores, ulcers in the mouth and mouth infections can sometimes develop. Thorough, regular mouth care can help to prevent a sore mouth and reduce infection. The healthcare team will give instructions about how often to clean and rinse the mouth and what to use. Pain medicines or special oral solutions may be needed to relieve pain.
Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinalgastrointestinalReferring to or having to do with the digestive organs, particularly the stomach, small intestine and large intestine. tract. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. Diarrhea is often worse when combinations of drugs are given. Diarrhea occurs soon after chemotherapy starts and can continue for up to 2 weeks after treatment has ended.
Fatigue makes a person feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemiaanemiaA reduction in the number of healthy red blood cells., specific drugs, poor appetite or depression. It may also be related to toxic substances that are produced when cancer cells are destroyed. Fatigue can occur days after a chemotherapy treatment cycle. It may get better as time goes by, but fatigue can continue long after the person has finished cancer treatment.
Almost all of the drugs used to treat extrahepatic bile duct cancer can cause numbness and tingling (pins-and-needles) or a burning sensation in the hands or feet. This may be a sign of peripheral nerve damage (peripheral neuropathy).
Cisplatin (Platinol AQ) can cause hearing problems, such as ringing in the ears or hearing loss. It can also cause trouble with balance or walking, which can be signs of neurotoxicity.
Nerve damage is often related to the dose of the chemotherapy drug given. Most people experience temporary nervous system problems. In a few people, nervous system damage can become a long-term problem. Nervous system damage can develop months or years after treatment and may take months to go away.
Cisplatin and gemcitabine (Gemzar) can damage cells in the kidneys and potentially cause kidney damage. Whether or not the chemotherapy drug will damage the kidneys is often related to the dose of the drug given and if the person has pre-existing kidney disease. Kidney function is checked before and during chemotherapy treatment. Kidney damage can become a long-term problem.
The chemotherapy drugs 5-fluorouracil (5-FU, Adrucil) and capecitabine (Xeloda) can cause pain, swelling, redness, tingling, burning or peeling of the hands, feet or both. This is called hand-foot syndrome (palmar-plantar erythrodysesthesia). It occurs because these drugs concentrate in the palms of the hands and soles of the feet. There are several ways people can prevent and help ease the symptoms of hand-foot syndrome during chemotherapy treatment.
Chemotherapy can also make the skin more sensitive to the sun, so be sure to take steps to protect skin from the sun during treatment.
Gemcitabine is one of the chemotherapy drugs that can cause flu-like symptoms, including:
- muscle and joint aches or pain
- loss of appetite
These symptoms often occur immediately following treatment. Taking acetaminophen (Tylenol, Atasol) just before receiving gemcitabine, and for a day or 2 after treatment, can help reduce these side effects. Check with the doctor or healthcare team if these symptoms persist or are bothersome. Flu-like symptoms usually go away after chemotherapy is finished.
Hair loss (alopecia) or thinning can occur with gemcitabine. Hair follicles are vulnerable to chemotherapy drugs because they grow fast. The extent and duration of hair loss is unpredictable because it depends on the type and dose of drugs used, as well as personal factors. Hair loss can occur on all parts of the body, including the face and scalp. Hair loss can begin within a few days or 2–3 weeks after chemotherapy is started. Hair usually grows back once chemotherapy treatments are over.
Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.